#parent | #kids | More California teens, young adults are being sold highly dangerous pills laced with fentanyl


FRESNO, Calif. (KFSN) — There’s a tasteless, odorless drug that officials say is driving up overdose deaths in California: Fentanyl.On Wednesday, Fresno County District Attorney Lisa Smittcamp warns about a specific increase in these types of deaths among teenagers and young adults who take counterfeit pills laced with the highly potent and often deadly drug.

“The amount of fentanyl that it takes to overdose on is like two grains of salt,” she said.Often, the user has no idea the pills they purchased are laced with fentanyl.

“They are signing up for Xanax and they are getting fentanyl. They are signing up for oxycontin and they are getting fentanyl,” Smittcamp said.

Pamela Smith said her son Jackson battled an addiction to pills and alcohol for years.

Until July 2016, when she got the middle-of-the-night call she always dreaded.

“There was nothing they could do. They worked on him and tried to save him but they just couldn’t,” she said.

Pamela said her 22-year-old son took an oxycontin pill unknowingly laced with fentanyl.

“These kids have no idea what they are buying and it’s a crapshoot whether they live or die,” she said.

Smittcamp said it’s a problem more prevalent from 2019 to 2020 likely because of the pandemic.

“It’s a difficult time. Kids are struggling and they turn sometimes to drug use in order to overcome some of these feelings they have,” she said.

Smittcamp said the pills secretly laced with fentanyl are being pushed to users through social media apps like Snapchat, Venmo and Cashapp.

In many cases, the dealer and user never even meet face to face when the potentially deadly delivery of drugs is made.

“We know of about 16 deaths just in this last year alone in Fresno due to fentanyl – that we know of,” Smittcamp said.

Local organizations like Parents and Addicts in Need, or PAIN, suggest parents keep a can of Narcan at home – a medication designed to rapidly reverse an opioid overdose.

“Parents can walk in our office. We will train you and we will give you the Narcan to take home,” said PAIN founder Flindt Anderson.

Pamela’s advice to parents now…

“You just have to be so aware and ask questions – don’t think that it’s not going to be your kid because it can happen to anyone of us,” she said.

Copyright © 2021 KFSN-TV. All Rights Reserved.



Source link
.